I am 4 weeks post-op in right eye for cataract removal. Replaced with Restor multifocal lens. I have trouble seeing clearly. Returned to surgeon last week and tested on Snellen at 20/20 for reading and distance but I was not seeing clearly or crisply. Am I expecting too much too soon? What could cause this? Are there other ways to test visual acuity other than just the Snellen test?
ask your surgeon if you have any astigmatism, this could cause you to test 20/20 but not see sharply. Sometimes astigmatism is corrected at the time of surgery but can also be corrected later with a laser procedure or glasses.
there is also a type of clouding which can occur after cataract surgery, called PCO (posterior capsular opacification I think) but your surgeon should be able to see if you have this. It is also corrected with a laser procedure.
Try entering the following into Google or Yahoo search engines: "waxy vision" ReStor. You'll get links to professional articles, which you might want to print and take to your surgeon. Waxy or "vaseline" vision (despite 20/20 acuity) is a possible complication of ReStor. In severe cases, explanting the ReStor seems to be the only solution. Reportedly, there is no improvement in the quality of vision over time due to neuroadapation.
Please don't do anything to your left eye (such as getting another ReStor implant) until the problems with your right eye have been resolved to your satisfaction. I totally agree with your suggestion that good vision involves more than just the ability to read letters on an eye chart with one eye. BTW, all of the multifocal IOLs (but NOT the accommodating Crystalens) involve some loss of contrast sensitivity/night driving ability.
Four to six weeks should be enough time after surgery for your eyes to heal. I had waxy vision in one eye after my surgery, but it cleared in two weeks. Regarding crisp vision with a multifocal lens. Near vision wasn't that good at the outset. I couldn't read fine type at the beginning, but by a month I could do fairly well. In six months near vision was very good.
Multifocal lenses, unfortunately, have a long break-in period. I wasn't happy with my IOLs for the first three months.
I have aspheric monofocal lenses (from Alcon), and I do think that the aspheric feature boosts my night vision somewhat. But (at least in my case) the difference is subtle. I've read that the ReStor is now made in an aspheric model (like the Tecnis multifocal), which might help improve night driving ability somewhat.
My issue with all the multifocal IOLs involves the light sharing which is inherent in the multifocal design. Only a fraction of the light entering the lens is used to produce an image. This results in the loss of contrast sensitivity I was referring to, and it's what is responsible for the problems with ghosting and "waxy" vision which some people experience. On the positive side, multifocal IOLs like ReStor and Tecnis generally do provide much better near vision than the an accommodating IOL like the Crystalens.
It sounds like you're pleased with your vision with the Tecnis multifocal. A couple of years ago it was anticipated that this IOL would be available in the USA in late 2007. Then I read that the FDA was forcing the manufacturer to do all kinds of new studies. So your experience with the Tecnis multifocal is valuable information to many Americans who don't have this option.
I had an AcrySof lens implant in my left "good eye" which was extremely farsighted, 5 days ago. I am scheduled for surgery on the right eye, for the same lense>my right eye is my lazy eye since I was a child and has a slight +1.50 astigmitism, and also extreme farsightedness. My post surgery medication is: Vigamox 4x for 10 days, Omnipred, 4x for 6 weeks; Nevanac 3x a day for 4 weeks. I am seeing a dark shadow in the corner of my new lense implant and I have a "gooey" feeling in my eye. I also feel that it is still quite swollen and am seeing quite hazy. I drive for my job, and I am worried about the upcoming right eye surgery. If both eyes are like this, I won't be able to work. Is the haziness from all this medicine I am putting in my eye post surgery? Will the "dark shadow" go away? I don't know if I should put off the right eye surgery for a couple of weeks? What do you think? Thanks for your reply.
As a generalization in our practice we do not do surgery on the second eye until the person is happy, pleased and the vision is good in the first eye. I would suggest you consider post-poning your surgery until your first eye is "out of the woods". I would also go in for an extra exam ASAP as a dark shadow can represent a detached retina. Or it can be "temporal darkness" a form of visual abberation (dysphotopsia) associated with some IOLs.
I had cataract surgery on my left eye in January. I had had the same surgery on my right eye about 7 years ago, and that procedure was and continues to be fine. The second surgery has left me with blurred vision.
I can see a black cresent shaped image which looks very much like the shape of the incision made to remove my cataract. Please advice.
I had cataract surgery four days ago I have an astigmatism in the left eye. Before surgery I had cloudy vision with sensitivity to light.I had a toric IOL . The cloudiness is worse as is the sensitivity to light,I see ghost images.My far sight vision is not as good as the right eye with glasses My Doctor says my astigmatism is now .50 and before it was1.50. Do I need laser surgery?My surgeon says I might
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.